A female asked:
Disclaimer

having a unusal discharge. could i have an std? i started getting the depo-provera vera shot for birth control about 5 months ago. the first two months were fine and the third month i had heavy bleeding for two weeks before i went back to get the next sh

2 doctor answers
Dr. Laura McMullen
20 years experience Pediatrics
It : It is normal to have prolonged bleeding (a continuous period) and spotting in the first few months you are on the depo-provera shot. Even though it sounds as if you are spotting fro the Depo-Provera shot, without examining you and checking your discharge under a microscope, i cannot say for certain whether you also have an infection (such as an std) or not. You should give your doctor a call. They may want to check you to make sure there isn't something else going on before attributing your symptoms to the Depo-Provera shot. Below, i've linked to a website that can give you more in-depth information on the Depo-Provera shot.
Answered on Oct 3, 2016
Dr. Hunter Handsfield
52 years experience Infectious Disease
Vaginal discharge: Any new, unexplained, or abnormal vaginal discharge needs professional examination, and as you apparently suspect, STDs are among the most common causes. STDs like gonorrhea and chlamydia also can cause heavy periods. See a doctor ASAP. Good luck.
Answered on Jan 1, 2020

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month

Related questions:

A 45-year-old member asked:
Dr. Keith Ramsey
35 years experience Adolescent Medicine
Leukorrhea: Pre-teen and teen girls usually have a clear to milky colored vaginal discharge. It is not a large amount, but enough to soil the underwear and somet ... Read More
A 33-year-old member asked:
Dr. Horst Weinberg
67 years experience Pediatrics
Normal discharge: Must girls have some white, occasionally yellow discharge from their vagina, this is a normal secretion of mucus and nothing to worry about.
1
1 thank
A 20-year-old female asked:
Dr. Kirstie Cunningham
25 years experience Obstetrics and Gynecology
Yes, usually: As you've experienced, a common side effect of Depo Provera (medroxyprogesterone) is irregular bleeding. If you switch to another method contaiing bo ... Read More
1
1 thank
A 22-year-old female asked:
Dr. Peter Baumann
Specializes in Obstetrics and Gynecology
Unprotected sex: Depotprovera protects from getting pregnant, but not from catching a sexually transmitted infection. Using condoms while on Depotprovera protects from ... Read More
2
2 thanks

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month